A discontinuous Galerkin method for poroelastic wave propagation: the two-dimensional case

Simon Patrick Eveson, Nicholas Dudley Ward, Timo Lähivaara

Research output: Contribution to journalArticlepeer-review


In this paper, we consider a high-order discontinuous Galerkin (DG) method for modelling wave propagation in coupled poroelastic–elastic media. The upwind numerical flux is derived as an exact solution for the Riemann problem including the poroelastic–elastic interface. Attenuation mechanisms in both Biot's low- and high-frequency regimes are considered. The current implementation supports non-uniform basis orders which can be used to control the numerical accuracy element by element. In the numerical examples, we study the convergence properties of the proposed DG scheme and provide experiments where the numerical accuracy of the scheme under consideration is compared to analytic and other numerical solutions.

Original languageEnglish
Pages (from-to)690-727
Number of pages38
JournalJournal of Computational Physics
Early online date7 Sept 2017
Publication statusPublished - 1 Dec 2017

Bibliographical note

© 2017 Elsevier B.V. or its licensors or contributors. This is an author-produced version of the published paper. Uploaded in accordance with the publisher’s self-archiving policy.


  • Discontinuous Galerkin method
  • Non-uniform basis order
  • Poroelastic waves

Cite this